Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 241, NWS Tulsa, OK

May 14, 2009Franklin County, Sebastian County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 14, 2009, 1:00 AM CDT for Franklin County, Sebastian County, Arkansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2009, 1:00 AM CDT (06:00 UTC)
Expired
May 14, 2009, 1:30 AM CDT
In force
30 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Franklin County, AR, Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 31 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 1:08 AM CDTTSTM WND DMG2 S Ozark, ARLIMBS OF 8 TO 9 INCHES IN DIAMETER DOWN. TWENTY FIVE INCH DIAMETER TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 9:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.5
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 140600
SVRTSA
ARC047-131-140630-
/O.NEW.KTSA.SV.W.0241.090514T0600Z-090514T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
100 AM CDT THU MAY 14 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS
  NORTHERN SEBASTIAN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 130 AM CDT

* AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL
  AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM DENNING TO GREENWOOD...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DENNING...
  BRANCH...BURNVILLE...FORT CHAFFEE AND WASHBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3537 9374 3539 9379 3531 9381 3531 9391
      3522 9392 3523 9402 3514 9403 3514 9411
      3525 9444 3534 9443 3537 9431 3535 9422
      3538 9419 3538 9415 3541 9414 3542 9410
      3552 9369 3538 9369
TIME...MOT...LOC 0601Z 288DEG 33KT 3538 9380 3522 9427

$$
1 follow-up statement
000 
WWUS54 KTSA 140623
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
123 AM CDT THU MAY 14 2009

ARC047-131-140633-
/O.EXP.KTSA.SV.W.0241.000000T0000Z-090514T0630Z/
SEBASTIAN AR-FRANKLIN AR-
123 AM CDT THU MAY 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN AND NORTHERN
SEBASTIAN COUNTIES EXPIRES AT 130 AM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 AM.

LAT...LON 3537 9374 3539 9379 3531 9381 3531 9391
      3522 9392 3523 9402 3514 9403 3514 9411
      3525 9444 3534 9443 3537 9431 3535 9422
      3538 9419 3538 9415 3541 9414 3542 9410
      3552 9369 3538 9369
TIME...MOT...LOC 0623Z 288DEG 33KT 3531 9356 3516 9403

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:02 AM CDT, 58 minutes earlier.

Area forecast discussion, May 14, 12:02 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1202 AM CDT THU MAY 14 2009

...AVIATION...

.DISCUSSION...
A LINE OF SEVERE THUNDERSTORMS WILL WILL CONTINUE TO MOVE ACROSS
THE REGION... AFFECTING KMLC... AND ARKANSAS TAF SITES OVER THE
NEXT FEW HOURS. THIS WILL PRODUCE INTERMITTENT IFR CONDITIONS AT
THOSE SITES. VFR CONDITIONS UNDER OVERCAST SKIES WILL PREVAIL AT KRVS
AND KTUL... AND WILL RETURN TO THE OTHER TAF SITES AFTER THE LINE
OF STORMS PASSES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...06
Hazardous weather outlook, May 13, 5:11 PM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT WED MAY 13 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
511 PM CDT WED MAY 13 2009

...SEVERE WEATHER EXPECTED TONIGHT WITH AREAS OF HEAVY RAIN...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REST OF TONIGHT.
TORNADO RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

FLASH FLOOD.
RISK...ELEVATED.
AREA....
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.

DISCUSSION...
CONDITIONS CONTINUE TO FAVOR THE DEVELOPMENT OF SEVERE WEATHER
ACROSS THE REGION ALONG AND AHEAD OF AN ADVANCING COLD FRONT EARLY
THIS EVENING. A CAPPING INVERSION HAS ALLOWED STRONG INSTABILITY
TO BUILD SOUTH OF THE FRONTAL BOUNDARY. HOWEVER... THE CAP HAS
SUFFICIENTLY WEAKENED AS EXPECTED... ALLOWING STORMS TO DEVELOP
ALONG THE FRONT.

THE INITIAL STAGES OF CONVECTION WILL FAVOR SUPERCELLS WITH
TORNADIC POTENTIAL AND VERY LARGE HAIL. THE STRONGEST WIND FIELDS
WILL REMAIN WELL NORTH OF THE REGION WHICH IS LIKELY TO LEAD TO
STORMS ORGANIZING ALONG THE FRONTAL BOUNDARY AND PUSHING SOUTHWARD
AS THEIR COMBINED OUTFLOW BOUNDARY STRENGTHENS. THIS SCENARIO WILL
LIMIT THE TORNADIC POTENTIAL WITH TIME. ALTHOUGH THE STRONG
INSTABILITY WILL MAINTAIN THE POTENTIAL FOR SIGNIFICANT HAIL AND
OUTFLOW WINDS THROUGHOUT THE EVENING AND INTO THE OVERNIGHT HOURS.

THE FRONTAL BOUNDARY RESPONSIBLE FOR THE STORM INITIATION WILL BE
SLOW MOVING AND EXPECTED TO STALL ACROSS THE SOUTHERN PORTION OF
THE FORECAST AREA OVERNIGHT. THIS WILL PROVIDE A ZONE FOR REPEATED
STORM DEVELOPMENT ACROSS THE REGION... WITH EXCESSIVE RAINFALL
ACROSS THE FORECAST AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
FORECAST AREA TONIGHT... WITH A FLOOD WATCH FOR SEVERAL RIVERS
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND... WITH
YET ANOTHER ROUND OF HEAVY RAIN POSSIBLE LATE FRIDAY INTO
SATURDAY.  SHOULD THIS HEAVY RAIN DEVELOP... THEN BOTH
FLASH FLOODING AND RIVER FLOODING WILL BE A CONCERN OVER
THE WEEKEND.  THE WEATHER PATTERN LOOKS TO CHANGE BY EARLY
NEXT WEEK WITH POTENTIAL FOR A DRY PERIOD ACROSS THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 13, 11:36 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1136 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND DMG     WESTVILLE               35.99N 94.57W
05/13/2009                   ADAIR              OK   EMERGENCY MNGR

            SOME ROOF DAMAGE TO BUILDINGS

&&

SFP
Local storm report, May 13, 11:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1145 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     10 NE EUFAULA           35.39N 95.46W
05/13/2009  E70 MPH          MCINTOSH           OK   EMERGENCY MNGR

            SPOTTER REPORTED 70 MPH WIND AT TIGER MOUNTAIN

&&

BAS
Local storm report, May 13, 11:58 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1158 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     NON-TSTM WND GST EUFAULA                 35.29N 95.58W
05/13/2009  E70 MPH          MCINTOSH           OK   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

&&

PBS
Local storm report, May 14, 12:27 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1227 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             SALLISAW                35.46N 94.79W
05/14/2009  E0.88 INCH       SEQUOYAH           OK   EMERGENCY MNGR

&&

PBS
Local storm report, May 14, 12:42 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1242 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND DMG     4 S OZARK               35.43N 93.83W
05/14/2009                   FRANKLIN           AR   EMERGENCY MNGR

            LARGE TREE DOWN ON HIGHWAY 23

&&

SFP
Local storm report, May 14, 12:57 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1257 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             GREENWOOD               35.22N 94.26W
05/14/2009  E0.75 INCH       SEBASTIAN          AR   EMERGENCY MNGR

&&

PBS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:02 PM CDTRiver Flood WarningTSACrawford, Sebastian4 days
May 13, 10:25 PM CDTSpecial Weather StatementTSABenton35 min
May 13, 10:37 PM CDTSpecial Weather StatementTSAMadison23 min
May 13, 11:08 PM CDTSevere Thunderstorm WarningTSABenton, Crawford, Franklin, Madison, Sebastian, Washington67 min
May 13, 11:20 PM CDTSevere Thunderstorm WarningTSABenton, Carroll, Madison, Washington55 min
May 13, 11:52 PM CDTAreal Flood AdvisoryTSABenton, Carroll113 min
May 13, 11:57 PM CDTSevere Thunderstorm WarningTSACarroll, Madison, Washington63 min
May 14, 12:04 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Sebastian, Washington56 min
May 14, 12:09 AM CDTSevere Thunderstorm WarningTSASebastian81 min
May 14, 1:28 AM CDTAreal Flood AdvisoryTSACrawford, Franklin, Sebastian92 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.